Follow us on:

Low Potassium Levels (Hypokalemia) in the Elderly

Potassium is an electrolyte that has several important functions in the body including a role in muscle activity, nerve impulse conduction and kidney function. Low potassium levels in the blood and tissue fluid, known as hypokalemia, is the most common electrolyte abnormality seen in any age group but it is particularly common in the elderly for various age-related reasons. A deficiency in potassium is not immediately evident and develops gradually over time in most people. When present to a degree that can cause symptoms, a person with low potassium levels may experience fatigue, weakness of the muscles, headaches, changes in bowel habit and abnormal sensations on the skin. In severely depressed states, the effects can be more more serious ad even life threatening leading to irregular heartbeat, breakdown of muscles and kidney dysfunction.

Causes of Hypokalemia

The more common causes of hypokalemia is not due to a decreased intake of potassium in the diet but occurs rather as a result of potassium loss via the kidneys. The body normally regulates the potassium levels by passing out the excess in the urine but in some instances this regulatory mechanism fails to identify an over-expulsion of potassium from the body.

In the elderly, one of the main contributing causes is the use of thiazide diuretics, a type of drug utilized in the treatment of heart and liver disease. These conditions are common in the elderly particularly high blood pressure (hypertension). It helps to widen the blood vessels and promotes the expulsion of fluid from the body by interfering with the salt and water regulation in the kidney. Excessive amounts of potassium may be lost in the process. This may be further exacerbated by factors such a poor dietary intake of potassium.

Another fairly common cause in the elderly is a condition called hyperaldosteronism. Aldosterone is a hormone produced by the adrenal glands that sits on top of each kidney. Its function is to control the salt levels in the body, particularly sodium and potassium. When aldosterone acts on the filtration apparatus of the kidney, it causes a retention of sodium with a simultaneous loss of potassium into the urine.

Other causes of hypokalemia, although not a common as the use of thiazide diuretics and hyperaldosteronism, are nevertheless significant. This includes poor dietary habits and the typical tea and toast diet of the elderly. The nutrition is insufficient to cater for the potassium requirements of the body and may be further exacerbated by the conditions discussed above. The elderly are also more prone to malabsorption syndromes where the bowels do not absorb nutrients as effectively. Diarrhea which is another common and recurring condition in older persons for various reasons may expedite the loss of potassium in the watery stools and the rapid movement of food though the bowel may reduce absorption of various nutrients including potassium. Vomiting which is more likely to be persistent in  the frail can also contribute to low potassium levels.

A growing concern about medication-induced causes (iatrogenic) of hypokalemia relates to the overuse of laxatives and certain antacids in the senior years. Constipation is a common ailment of the elderly and overuse of laxatives can impair the absorption of potassium particularly when laxative use leads to bouts of diarrhea. Antacids, especially alkalis such as milk of magnesia which is a firm favorite of older groups, can also affect the blood potassium levels. Both medications are unlikely to cause hypokalemia if used in moderation.

Two food related causes of hypokalemia that is worth noting is excessive sodium intake particularly in the form of table salt and excessive liquorice consumption. Both may be uncommon but should be considered when assessing the cause of low potassium levels in the elderly. There are other less common causes of hypokalemia as a result of various rare kidney diseases, endocrine disorders, heart failure and.the use of other medication.


Copyright © 2011-2012 SeniorHealth365.com. All rights reserved.